Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 3, 2021, 4:21 PM CDT for Lee County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 4:21 PM CDT (21:21 UTC)
- Expired
- May 3, 2021, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 61 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted.
121
WWUS84 KBMX 032121
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
421 PM CDT Mon May 3 2021
ALZ047-032200-
Lee AL-
421 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 500
PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or near Opelika, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Auburn, Opelika, Beulah, Beauregard, Beans Mill, Robert G. Pitts
Airport and Bartletts Ferry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Alabama.
LAT...LON 3262 8509 3251 8534 3261 8547 3275 8518
3275 8514 3274 8511 3272 8512 3269 8512
3266 8509 3265 8509 3265 8511 3263 8509
3263 8508
TIME...MOT...LOC 2120Z 231DEG 21KT 3259 8534
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 2:02 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 3, 2:02 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 202 PM CDT Mon May 3 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0100 PM CDT Mon May 03 2021/ Through Tuesday. Showers and storms have blossomed on radar over the past couple of hours in response to destabilizing conditions at the surface, along with steep lapse rates aloft. A persistent low-level jet of 45 to 50 knots at 850mb along with 3000-3500 J/kg of SBCAPE are more than sufficient ingredients to sustain storm updrafts this afternoon. Large hail and damaging straight-line winds will be the primary threat but a tornado can't be ruled out, especially in regards to storms that may interact with mesoscale boundaries. With the summer-like atmospheric conditions at the surface and pulse-type storms this afternoon, an updraft could get just enough additional shear from an old outflow boundary for a tornado to form. That will certainly bear watching as we go through the afternoon. The forecast includes likely rain chances through the early evening hours, then gradually decreasing in coverage. High- res guidance is hinting at the possibility of some storms lasting a bit longer toward midnight, so I wouldn't be surprised if an update may be needed at some point to keep rain chances going a bit longer. The more significant severe weather threat will materialize during the day on Tuesday. Confidence in terms of the severe weather parameters available for severe storms remains fairly high, but uncertainties remain in terms of where the severe storms will develop and propagate as we go through the day. Mesoscale factors will remain in play, and some high res guidance is hinting at widespread shower and storm activity during the morning hours. As is the case with any QLCS or MCS activity, we'll have to closely monitor the radar trends through the overnight hours in order to better determine timing of the severe storms as they move through the area. If we don't get as much morning convection, destabilization should easily occur and we could get cellular severe storm development out ahead of what may become our QLCS that is expected to move across Alabama during the day on Tuesday. Stay tuned for subsequent mesoscale updates as we go throughout the evening and overnight hours. Storms should move south of Central Alabama by late evening, followed by cooler and drier air moving southward behind the warm front. 56/GDG .LONG TERM... /Updated at 0100 AM CDT Mon May 03 2021/ Wednesday through Sunday. The main trough axis continues to move east of our area early Wednesday morning. The frontal boundary takes its time getting out of the area, however, so expect lingering showers across the southeast through the day, though any thunderstorm chance will be dwindling as we transition to more of a zonal flow aloft and see slight amplification of the 850mb ridge int he wake of the trough. The zonal flow becomes more of a northwesterly flow aloft Thursday into Friday as another impulse digs out a trough across the Eastern CONUS. Model guidance still varies somewhat on if this trough will reach far enough south to bring any chance of rain Thursday night. For now, will stick closer to the Euro solution, which has better ensemble agreement, keeping the area dry through Saturday with low level ridging building across the Gulf States. A weak upper level shortwave trough slides across the Central Plains and develops a surface low Saturday night. This low is expected to slide quickly eastward across the Ohio Valley Sunday morning through the afternoon, draping a frontal boundary through the MS Valley. Model guidance varies on the strength of the ridge and just how far south the frontal boundary reaches by Sunday, so I've kept rain/thunderstorm chances around 30-40% for Sunday afternoon across the northern half of Central AL for now. This forecast will likely change in coming days as we hopefully start to see more model agreement. 25/Owen && .AVIATION... 18Z TAF Discussion. Aviation impacts will abound during this forecast period, with TSRA expected to impact many terminals this afternoon and evening and then once again during the day on Tuesday. Wind gusts will also continue from the south and southwest, with higher gusts within thunderstorms that pass over terminal sites. Rapid reductions in visibility can also be expected with any storm. Amendments can certainly be expected as we go into the evening. Cigs are expected to lower to IFR category overnight tonight with plenty of low-level moisture in place. TSRA is expected once again on Tuesday, but not enough confidence to include as prevailing just yet in the planning period with timing and placement issues of the storms. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 56/GDG && .FIRE WEATHER... Another round of scattered to numerous showers and storms are expected today, and again on Tuesday before a cold front moves through the day. Winds will increase from the south and become southwesterly today. Speeds of 10-12mph are possible today. Drier air arrives for Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 82 60 77 48 / 30 100 90 40 0 Anniston 68 82 63 77 51 / 30 100 90 50 0 Birmingham 71 82 62 77 52 / 30 100 90 40 0 Tuscaloosa 72 83 62 78 52 / 30 100 80 30 0 Calera 70 81 64 77 53 / 30 100 90 40 0 Auburn 68 81 66 78 55 / 40 90 90 70 10 Montgomery 72 85 68 80 57 / 40 80 80 60 10 Troy 72 85 68 80 58 / 40 70 80 80 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 3, 12:03 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1203 PM CDT Mon May 3 2021 ALZ011>015-017>050-042015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1203 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms possible now into the evening hours across Central Alabama. Threats include damaging winds up to 60 mph and large hail. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible Tuesday and Tuesday evening across the all of Central Alabama. Threats include damaging winds up to 70 mph, large hail and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again Tuesday. 08
In the hours before
Special weather statement, May 3, 3:30 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Birmingham AL 330 PM CDT Mon May 3 2021 ALZ022-032100- Pickens AL- 330 PM CDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL 400 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near Reform, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reform, Lubbub and North Pickens Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for west central Alabama. LAT...LON 3349 8805 3351 8784 3339 8784 3338 8803 TIME...MOT...LOC 2030Z 267DEG 18KT 3343 8799 32/Davis
Special weather statement, May 3, 3:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
346 PM CDT Mon May 3 2021
ALZ025>027-032130-
Shelby AL-Talladega AL-St. Clair AL-
346 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA...EAST CENTRAL
SHELBY AND SOUTH CENTRAL ST. CLAIR COUNTIES UNTIL 430 PM CDT...
At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Vincent to near Sycamore. Movement was
northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Talladega, Sylacauga, Pell City, Childersburg, Wilsonville, Vincent,
Harpersville, Waldo, Alpine Bay Resort, Winterboro, Alpine, Logan
Martin Lake, Sycamore, Coosa Island, Logan Martin Dam, Country Club
Estates, Gantts Quarry, Varnons, Gaston Steam Plant and Mignon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Alabama.
LAT...LON 3338 8596 3338 8598 3337 8598 3329 8605
3329 8612 3323 8612 3319 8616 3320 8617
3318 8617 3311 8625 3322 8655 3359 8626
3339 8595
TIME...MOT...LOC 2046Z 216DEG 25KT 3339 8641 3324 8628
32/DavisSpecial weather statement, May 3, 3:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CDT Mon May 3 2021
ALZ025-034-035-032130-
Chilton AL-Bibb AL-Shelby AL-
348 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...SOUTHERN
SHELBY AND BIBB COUNTIES UNTIL 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eoline to near Lay Lake Dam. Movement was
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Calera, Montevallo, Brent, Columbiana, Centreville, Jemison, Thorsby,
West Blocton, Wilton, American Village, West Centreville, Ashby,
Brierfield Ironworks Park, Low Gap, University Of Montevallo,
Talladega National Forest, Eoline, Lay Lake, Shelby and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, west central and east central Alabama.
LAT...LON 3300 8740 3301 8732 3306 8731 3317 8713
3317 8649 3313 8646 3309 8651 3296 8653
3288 8693 3285 8726 3297 8742 3299 8742
TIME...MOT...LOC 2048Z 223DEG 20KT 3298 8729 3300 8656
32/DavisSpecial weather statement, May 3, 3:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
353 PM CDT Mon May 3 2021
ALZ032>034-032145-
Hale AL-Bibb AL-Perry AL-
353 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...NORTHEASTERN
HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 445 PM CDT...
At 353 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sawyerville to near Heiberger. Movement
was northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mertz, Heiberger, Harper Hill, Wateroak, Phipps and Ellards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and west central Alabama.
LAT...LON 3298 8742 3288 8713 3276 8729 3272 8766
3282 8776
TIME...MOT...LOC 2053Z 236DEG 37KT 3278 8764 3279 8736
32/DavisLocal storm report, May 3, 4:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 4 SW TALLADEGA 33.40N 86.16W
05/03/2021 E0.70 INCH TALLADEGA AL PUBLIC
DIME SIZE HAIL AT THE INTERSECTION OF
HIGHWAY 275 AND HIGHWAY 77.
&&
MALSpecial weather statement, May 3, 4:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 PM CDT Mon May 3 2021
ALZ047-032200-
Lee AL-
421 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 500
PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or near Opelika, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Auburn, Opelika, Beulah, Beauregard, Beans Mill, Robert G. Pitts
Airport and Bartletts Ferry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Alabama.
LAT...LON 3262 8509 3251 8534 3261 8547 3275 8518
3275 8514 3274 8511 3272 8512 3269 8512
3266 8509 3265 8509 3265 8511 3263 8509
3263 8508
TIME...MOT...LOC 2120Z 231DEG 21KT 3259 8534
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:39 AM CDT | Special Weather Statement | BMX | Talladega | 36 min |
| May 3, 7:41 AM CDT | Special Weather Statement | BMX | Cleburne | 19 min |
| May 3, 8:18 AM CDT | Special Weather Statement | BMX | Cleburne | 27 min |
| May 3, 12:13 PM CDT | Special Weather Statement | BMX | Bullock | 32 min |
| May 3, 12:27 PM CDT | Special Weather Statement | BMX | Barbour | 33 min |
| May 3, 12:45 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| May 3, 1:41 PM CDT | Special Weather Statement | BMX | Lamar | 49 min |
| May 3, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 66 min |
| May 3, 2:25 PM CDT | Special Weather Statement | BMX | Chilton | 35 min |
| May 3, 3:00 PM CDT | Special Weather Statement | BMX | Chilton, Coosa | 45 min |
| May 3, 3:30 PM CDT | Special Weather Statement | BMX | Pickens | 30 min |
| May 3, 3:46 PM CDT | Special Weather Statement | BMX | Talladega | 44 min |
| May 3, 3:48 PM CDT | Special Weather Statement | BMX | Bibb | 42 min |
| May 3, 3:53 PM CDT | Special Weather Statement | BMX | Hale | 52 min |
| May 3, 4:25 PM CDT | Special Weather Statement | BMX | Calhoun | 50 min |
| May 3, 4:31 PM CDT | Special Weather Statement | BMX | Bibb, Coosa | 44 min |
| May 3, 4:49 PM CDT | Special Weather Statement | BMX | Calhoun | 41 min |
| May 3, 5:12 PM CDT | Special Weather Statement | BMX | Coosa, Tallapoosa | 48 min |
| May 3, 5:29 PM CDT | Special Weather Statement | BMX | Cherokee | 31 min |
| May 3, 5:53 PM CDT | Special Weather Statement | BMX | Autauga | 52 min |
| May 3, 5:58 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| May 3, 6:20 PM CDT | Special Weather Statement | BMX | Lee | 25 min |
| May 3, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 49 min |
| May 3, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 41 min |
| May 3, 6:44 PM CDT | Special Weather Statement | BMX | Elmore | 31 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.